Alert archive / North Dakota / Freeze Warnings in 2023

Freeze Warning 1, NWS Grand Forks, ND

October 6, 202312 counties in North Dakota

NWS Grand Forks, ND issued this freeze warning at Oct 6, 2023, 10:39 AM CDT for 12 counties in North Dakota. It took effect at Oct 6, 2023, 10:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2023, 10:39 AM CDT (15:39 UTC)
In effect from
Oct 6, 2023, 10:00 PM CDT
Expired
Oct 7, 2023, 9:22 AM CDT
In force
11 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.7 hours before the alert went out and 386 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2023-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2023-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this freeze warning went out at Oct 6, 9:48 AM CDT, 51 minutes earlier.

Area forecast discussion, Oct 6, 9:48 AM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
948 AM CDT Fri Oct 6 2023

.UPDATE...
Issued at 948 AM CDT Fri Oct 6 2023

Temperatures in the Red River Valley this morning are slightly
above the forecast, with temps generally in the upper 40s, thus only
slight adjustments were needed to temps. Cloud cover prevails
across much of the area, with partial clearing just east of the
Red River Valley. Winds remain on track this morning in the range
of 15 to 20 mph with gusts into the 25 to 30 mph range.

UPDATE Issued at 642 AM CDT Fri Oct 6 2023

Main area of rain continues to push south, but CAMs show some
showers coming in again later this morning, which fits with
Canadian radar. Adjusted POPs a bit for current trends. Winds have
continued to be breezy from the northwest, but still below
advisory criteria.

&&

.SHORT TERM...(Today through Saturday)
Issued at 329 AM CDT Fri Oct 6 2023

- Rain will continue across much of the CWA this morning, with
  additional showers mainly in the northeastern counties
  continuing.
- Northwest winds should continue to bring sub-advisory
  conditions.
- Clearing out should bring frost and freeze potential tonight
  into Saturday morning.

Strong reinforcing shortwave digging down into MN will continue
into the Great Lakes today. The broad area of rain across much of
the CWA should push south towards morning, although there will be
continued shower activity into this afternoon under cyclonic flow.
Some showers could even continue into the Lake of the Woods and
Red Lakes area into the first part of tonight with several CAMs
showing some weak returns in our northeastern counties. Rain and
showers will bring minimal impacts with only a 20 to 30 percent
chance of over a quarter of an inch of additional rain. A few
flakes mixing in is not completely out of the question given
temperature profiles as showers taper off. However, if anything
falls it will quickly melt.

Northwest winds will continue to be breezy throughout this morning
before surface high pressure starts to move into the Plains this
afternoon. There has been some cold air advection, but not as
strong as anticipated and momentum transfer of 30 to 40 kts as
shown on BUFKIT soundings is way overdone. A few spots just west
of our CWA are gusting close to 40 mph, but are still below and
none of our sites are near criteria. The 925mb jet currently at 35
kts over eastern ND will move south later this morning, so think
chances for strong gusts are not that high through the rest of the
morning. Canceled the wind advisory.

The surface high center will be to our south tonight, with west to
southwest winds and warm air advection late tonight into Saturday
morning. While not ideal for radiational cooling, upstream dew
points in the 20s and low 30s indicate potential for seasonably
cold lows. The main question will be how much cloud cover is
sticking around. Probabilities for temperatures below 32 degrees
are over 70 percent for everywhere except our far east and south,
and even in that area there are still probabilities above 50
percent in spots. Clouds will hang on in our east the longest, but
think there should be enough clearing to drop temps down into the
mid to even low 30s even in lakes country. With uncertainty for
clouds, kept the freeze watch going although did expand it
eastward. Eastern counties will most likely only reach advisory
criteria, but some low spots could still get down to 32
degrees. Sunshine and warm air advection should help Saturday
highs recover into the 50s and low 60s.

.LONG TERM...(Saturday night through Thursday)
Issued at 329 AM CDT Fri Oct 6 2023

Split flow around the large Hudson Bay low will continue to keep us
in a pattern where the low remains nearly stationary over the
southern Hudson Bay with ridging to the west over the Rockies. As we
generally stay in northwest or westerly flow aloft through the
extended period we can expect multiple transient shortwaves to
rotate out of the cutoff low and embedded waves within the H500 flow
later in the period. While differences in the actual strength of the
ridge exist there is consensus on the overall pattern holding firm
into the mid week. While no singular wave holds high confidence and
likely has minimal impacts from a precipitation standpoint due to
weak synoptic forcing and minimal moisture availability they will
come with reinforcing shots of cold air. Widepsread precipitation
thus will be a low probability through the extended period though it
likely wont be entirely dry with occasional showers associated with
any waves that manage enough cold air to steepen lapse and create
diurnally driven showers.

Impacts through the period remain tied to frost and freeze headlines
though confidence in widespread impacts any given day outside of the
short term are low due to uncertainties in cloud cover and timing of
cold air intrusions. NBM 50th currently shows anywhere from a 10-30%
chance for sub freezing temps most mornings which a slightly high
confidence in Tuesday at 50%. Reminder average lows this time of
year are in the 30s so this is certainly not out of the norm but our
atypically warm summer is making it feel like a bit a shock perhaps
for some. With a stream of continental polar air slowly draining out
the Hudson low into our area highs for the week look to be near to
slightly below normal in the 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 642 AM CDT Fri Oct 6 2023

MVFR to IFR ceilings with some light rain pushing through KFAR.
Showers will be possible on and off today, so have VCSH for a
while. Ceilings will remain mostly MVFR with some improvement to
VFR by the end of the period. Northwest winds gusts above 25 or
even 30 kts will decrease slowly this afternoon, dropping below 12
kts this evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Freeze Watch from this evening through Saturday morning for
     NDZ006>008-014>016-024-026>030-038-039-049-052>054.

MN...Freeze Watch from this evening through Saturday morning for
     MNZ001>009-013>017-022>024-027>032-040.

&&

UPDATE...Lynch
SHORT TERM...JR
LONG TERM...TT
AVIATION...JR
Hazardous weather outlook, Oct 6, 4:42 AM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
442 AM CDT Fri Oct 6 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-070945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
442 AM CDT Fri Oct 6 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Frost and patchy freezing conditions are expected Friday night.
Breezy conditions continue through Friday with occasional gusts up
to 40 in eastern North Dakota mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Frost and patchy freezing conditions are expected Saturday
morning with additional chances for frost in subsequent days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 10:39 AM CDTFrost AdvisoryFGFBecker, Clay, Grant, Kittson, Mahnomen, Marshall and 7 more23 hr

Nearby

Freeze Warnings in North Dakota, 2023Every freeze warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.